Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 23, NWS Newport/Morehead City, NC

August 27, 2019Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 27, 2019, 8:11 PM EDT for Dare County, North Carolina. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Aug 27, 2019, 8:11 PM EDT (00:11 UTC)
Expired
Aug 28, 2019, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

834 
WHUS42 KMHX 280011
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
811 PM EDT Tue Aug 27 2019

...ROUGH SURF AND HIGH THREAT OF RIP CURRENTS CONTINUE FOR THE 
BEACHES FROM CAPE HATTERAS NORTH WEDNESDAY...

.A northeast swell will produce rough surf with a high threat of 
rip currents Wednesday for the beaches from Cape Hatteras north.

NCZ203-205-281215-
/O.EXP.KMHX.BH.S.0022.000000T0000Z-190828T0000Z/
/O.NEW.KMHX.BH.S.0023.190828T0011Z-190829T0000Z/
Northern Outer Banks-Hatteras Island-
811 PM EDT Tue Aug 27 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...

The National Weather Service in Newport/Morehead City has issued 
a Beach Hazards Statement, which is in effect through Wednesday 
evening.

* HAZARDS...High risk for dangerous rip currents, strong shore 
  break, and longshore currents.

* LOCATIONS...Outer Banks beaches from Cape Hatteras north.

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop will be a couple hours before and after low tide
  which will occur around noon Wednesday. Strong rip currents can
  still develop at any time of the day.

* SURF HEIGHT...4 to 5 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current. 
Swim in a direction following the shoreline. When out of the 
current, swim back to shore. If tired, float or tread water until 
out of the rip current. If unable to escape, face the shore and 
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult to
return to shore.

&&

$$
2 follow-up statements
107 
WHUS42 KMHX 280709
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
309 AM EDT Wed Aug 28 2019

...ROUGH SURF AND HIGH THREAT OF RIP CURRENTS CONTINUES FOR THE
BEACHES FROM CAPE HATTERAS NORTH TODAY...

.A northeast swell will produce rough surf with a high threat of
rip currents today for the beaches from Cape Hatteras north.

NCZ203-205-282300-
/O.CON.KMHX.BH.S.0023.000000T0000Z-190829T0000Z/
Northern Outer Banks-Hatteras Island-
309 AM EDT Wed Aug 28 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...High risk for dangerous rip currents, strong shore 
  break, and longshore currents.

* LOCATIONS...Outer Banks beaches from Cape Hatteras north.

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop will be a couple hours before and after low tide
  which will occur around noon today. Strong rip currents can 
  still develop at any time of the day.

* SURF HEIGHT...4 to 5 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all
times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult
to return to shore.

&&

$$
344 
WHUS42 KMHX 290015
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
815 PM EDT Wed Aug 28 2019

...ROUGH SURF AND HIGH THREAT OF RIP CURRENTS CONTINUES FOR THE
BEACHES FROM CAPE HATTERAS NORTH THURSDAY...

.A east-northeast swell will produce rough surf with a high 
threat of rip currents Thursday for the beaches from Cape 
Hatteras north.

NCZ203-205-291215-
/O.EXP.KMHX.BH.S.0023.000000T0000Z-190829T0000Z/
/O.NEW.KMHX.BH.S.0024.190829T0015Z-190830T0000Z/
Northern Outer Banks-Hatteras Island-
815 PM EDT Wed Aug 28 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING...

The National Weather Service in Newport/Morehead City has issued 
a Beach Hazards Statement, which is in effect through Thursday 
evening.

* HAZARDS...High risk for dangerous rip currents, strong shore 
  break, and longshore currents.

* LOCATIONS...Outer Banks beaches from Cape Hatteras north.

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop will be a couple hours before and after low tide
  which will occur around 1 PM Thursday. Strong rip currents can 
  still develop at any time of the day.

* SURF HEIGHT...2 to 4 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current. 
Swim in a direction following the shoreline. When out of the 
current, swim back to shore. If tired, float or tread water until 
out of the rip current. If unable to escape, face the shore and 
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult to
return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 27, 3:30 PM EDT, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 27, 3:30 PM EDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
330 PM EDT Tue Aug 27 2019

.SYNOPSIS...
A front will remain stalled offshore through mid week as
Tropical Depression 6 continues to lift slowly north-northeast
well offshore. A cold front with limited moisture will move
through Wednesday night with high pressure building in for the
latter half of the week into the weekend.

&&

.NEAR TERM /Through Tonight/...
As of 330 PM Tue...Little change in the pattern tonight as TD 6
continues to slowly lift north- northeast well off the NC coast
while approaching cold front moves into the Appalachians. Left
in mention of an iso shower esp east as low level moisture
remains with waning daytime heating, but any renegade shower
will quickly die off after around sunset. Lows seasonable once
again in the mid/upper 60s inland to low to mid 70s along the
coast.

&&

.SHORT TERM /Wednesday/...
As of 330 PM Tue...Approaching cold front will be crossing the
wrn Carolinas during the morning and early afternoon. Late in
the day, there will be increasing lift/omega in the H85-70 mb
layer as the front approaches, though little moisture avlbl due
to only brief return swrly flow during the afternoon, so have
tapered pops back to only slgt chc late in the day into early
Wed evening. Most places will remain on the dry side with partly
to mostly sunny skies expected. Temps will keep trending
upwards from the last few days, reaching the 85-90 degree range
inland, to the low/mid 80s OBX zones where light nrly flow will
persist due to offshore low still influencing winds along the
coast.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 235 AM Tue...A brief amplification of the eastern US
upper trough will allow a weak cold front to move through the
area Wed night, then stall to the south Thu. The front will
dissipate Fri and Sat as upper ridging builds back over the area
from the Atlantic. This ridging will persist into Sunday then
begin to weaken as another upper trough develops over the east
with the associated surface cold front forecast to move into the
area Sunday night into Mon. Only minimal chances for rain late
Wed and Wed night with widely scattered showers and
thunderstorms associated with the cold front. Little if any
precipitation is expected Thu-Mon.

Thursday through Tuesday...Operational model runs continue to
trend drier Thu through Mon. It still looks like the initial
front will make it just through the area by Thu with light
mostly easterly flow expected across the area behind it through
Mon while ridging builds aloft. Continued to decrease pops,
especially Thu through Sat. The front late Sunday into early
next week now appears to have only limited moisture available to
it. Highs will be in the mid to upper 80s and lows in the 60s
to lower 70s. Some guidance shows lows dropping into the upper
50s inland Friday morning.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Short Term /through Wednesday/...
As of 140 PM...Some MVFR conditions are lingering at a few
locations, but all sites should clear up to VFR soon as clouds
begin to dissipate, as seen on visible satellite. Cloud coverage
is expected to remain scattered enough for pred VFR through
this evening. Models are confident once again for a stratus
event overnight. Highest chances for IFR are in the north and
eastern sites. Model agreement is lower for sites south and
west, but at least MVFR conditions are expected.

Long Term /Wednesday night through Saturday/...
As of 300 PM Tue...VFR conditions to continue through most of
the period, outside of possible early morning fog/stratus and
isolated to widely scattered mainly afternoon and evening
showers and thunderstorms.

&&

.MARINE...
Short Term /through Wed/...
As of 330 PM Tue...High pressure ridging into the Carolinas
gradually weakens through the period as TD 6, currently around
320 miles SE of Cape Hatteras, very slowly lifts to the north.
North-northeast winds continue 10-20 kt this afternoon, and will
basically remain that way through tonight. High seas 5-7 ft
continues across the northern and central waters to 2-4 ft south
and will only very slowly begin to subside late tonight.
Wavewatch and NWPS continue to remain underdone with the seas
across the northern and central waters, so have gone above
guidance in the short term. SCA for seas continue through Wed
afternoon whereafter seas may subside below 6 ft, though may
have to be extended further into early evening per support from
the EC wave model.

Long Term /Wednesday night through Saturday/...
As of 235 AM Tue...Improving conditions late week and this
weekend. 6 ft seas may linger across the outer central waters
through Wed evening (per EC waves) as slow moving TD 6 lingers
well offshore of the NC coast. Current SCA may need to be
extended. Front will push through the waters Wed night, and
could see northerly surge up to 15 kt Thursday morning behind it
with seas building to 3-5 ft. The front will stall to the south
into Sat, as light NE/E flow continues 5-15 kt, with seas 2-4
ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
MARINE...Small Craft Advisory until 4 PM EDT Wednesday for AMZ150-152-
     154.

&&

SYNOPSIS...MHX
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...JME/CQD
AVIATION...CQD/ML
MARINE...CQD/TL
Hazardous weather outlook, Aug 27, 10:50 AM EDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1050 AM EDT Tue Aug 27 2019

NCZ029-044>047-079>081-090>092-094-193>195-198-199-281500-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-Inland Onslow-Coastal Onslow-
1050 AM EDT Tue Aug 27 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-281500-
Hatteras Island-
1050 AM EDT Tue Aug 27 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-281500-
Northern Outer Banks-
1050 AM EDT Tue Aug 27 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-281500-
East Carteret-Ocracoke Island-
1050 AM EDT Tue Aug 27 2019

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.